Finger Tendon Rupture Associated with Cipro
Fluoroquinolone antibiotics do a great job fighting a broad spectrum of bacteria that cause many respiratory, urogenital, gastrointestinal, and bone and joint infections. However, in 2008, the FDA issued a “black-box warning” about the increased risk of tendinopathies in people taking these drugs, especially those older than 60.
Although rare, when fluoroquinolone-induced tendon ruptures occur, they involve the Achilles tendon 95% of the time. But in the April 8, 2015 edition of JBJS Case Connector, DeWolf et al. describe the case of an 81-year-old man whose sudden inability to extend the metacarpophalangeal joint of his ring finger occurred within one week after he started taking the fluoroquinolone ciprofloxacin for an ear infection.
In the OR, surgeons identified and debrided a ruptured extensor digitorum communis (EDC) tendon and attached it to the EDC of the adjacent middle finger. They found no bony protrusions or synovitis that could have caused tendon erosion, and cultures for bacterial and fungal infections came back negative. Those negative findings, combined with the patient’s medication history and lack of other risk factors such as gout or rheumatoid arthritis, led the authors to postulate with some certainty that ciprofloxacin was the etiological culprit.
DeWolf et al. remind orthopaedists that for general tendinopathy, “the mainstays of treatment include rest, physical therapy, and discontinuation of [any] offending medication.” Ruptured tendons are usually addressed surgically. Although the authors do not report having taken ultrasound images of this patient, they note that “ultrasound provides an inexpensive way to confirm that a tendon has been ruptured and also whether it is a partial or complete rupture.”